Quick Answer: Is difficulty swallowing a side effect of chemotherapy?

·

Can chemo affect your esophagus?

Certain chemotherapy medications can cause irritation of the mucous membranes, called mucositis. The esophagus is a muscular tube that is lined by a mucous membrane and may become irritated. Esophagitis typically occurs days after the administration of chemotherapy instead of weeks, as with radiation therapy.

Why does chemo cause dysphagia?

The most common dysphagia causing toxicity of chemotherapeutic agents is mucositis/stomatitis. The use of cisplatin is correlated with increased incidence of mucositis. Similarly, the addition of melphalan is also associated with worsening mucositis and dysphagia.

What helps with difficulty swallowing?

Try eating smaller, more frequent meals. Cut your food into smaller pieces, chew food thoroughly and eat more slowly. If you have difficulty swallowing liquids, there are products you can buy to thicken liquids. Trying foods with different textures to see if some cause you more trouble.

What does chemo do to your throat?

Sore mouth and throat occur because the rapidly growing cells in the mucosal lining of the mouth and throat are very sensitive to the effects of chemotherapy and radiation. Painful sores and inflammation can develop in the mouth, including on the tongue, gums, back of the throat and the lips.

What cancers cause difficulty swallowing?

The most common symptom of esophageal cancer is trouble swallowing, especially a feeling of food stuck in the throat. With some patients, choking on food also occurs. These symptoms gradually worsen over time, with an increase in pain on swallowing, as your esophagus narrows from the growing cancer.

THIS IS INTERESTING:  Question: Is Frontiers in Oncology a good journal?

How do you feed a patient who can’t swallow?

Drink fluids (including soups and shakes) throughout the day. Increase calories by adding cream, butter, sour cream or milk to recipes, and jellies or honey to sweeten foods. To increase protein intake, use milk instead of water in recipes and add powdered milk to cereals, puddings and mashed potatoes.

When should I be worried about trouble swallowing?

You should see your doctor to determine the cause of your swallowing difficulties. Call a doctor right away if you’re also having trouble breathing or think something might be stuck in your throat. If you have sudden muscle weakness or paralysis and can’t swallow at all, call 911 or go to the emergency room.

What medications cause trouble swallowing?

Drug classes that may contribute to difficulty swallowing include neuroleptics, chemotherapy agents, antihypertensives, tricyclic antidepressants, anticholinergics, antihistamines, antiparkinsonian agents, and other drugs that impair saliva production.